Thunderstorm Wind, Douglas
- When
- July 3, 6:20 PM CST
- Where
- Douglas County, 1.04 mi W of Dundee
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.280, -96.040
Large tree limbs were downed by damaging winds.
An area of thunderstorms developed along a stationary front during the evening of July 3rd over eastern Nebraska and western Iowa. One thunderstorm complex over Omaha produced damaging winds that downed large tree limbs and a tree.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
An area of thunderstorms developed along a stationary front during the evening of July 3rd over eastern Nebraska and western Iowa. One thunderstorm complex over Omaha produced damaging winds that downed large tree limbs and a tree.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 3, 2:08 PM CST, 4 hours 12 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 308 PM CDT Wed Jul 3 2019 .SHORT TERM...(Tonight through Saturday) Issued at 305 PM CDT Wed Jul 3 2019 Thunderstorm chances will provide the main forecast challenges in the short term. Although there is not a big risk of severe storms, the chance is not zero. Some storms could also produce heavy rain. The KOAX sounding from 12Z this morning seemed to sample the airmass fairly well. It showed a precipitable water (PW) value of 1.76 inches, MLCAPE around 1500 J/kg and about 30 knots of effective shear. Storms this morning did produce some areas with rain amounts of over 2 inches, and the storm in Shelby county had a severe gust briefly around 215 pm. The high resolution convection allowing models (CAMs) really have not done a very good job the past 12 hours or more, which is not surprising. The atmosphere does not have much of a cap (700 mb temperatures are 7-9 degrees C) and forcing is pretty weak. For tonight, using a blend of the high resolution models, it seems the area with the highest chance for storms will from southwest Iowa back into parts of east central NE. This would be prior to about 11 pm. The outflow boundary visible in the radar loop this afternoon could be a focal point for storms. Then later tonight, storms may push into southeast NE from the south or southwest. Confidence on location of storms is fairly low, but there will be some storms around. For Thursday, morning storms will likely fade out and chances for the afternoon look fairly low at this time. A cold front will be moving toward northeast NE later in the day and evening, so increased storm chances there for Thursday night. SPC has a slight risk of severe storms there for Day 2, which would be mainly for Thursday night. This front should continue to push southeast through the area on Friday. Kept POPs mainly in the 40 to 60 percent range for Friday into Friday night. Temperatures will be cooler north of the front, mainly across northeast NE, on Friday. Then the cooler air will try to move farther south on Saturday, with slightly lower precipitation chances. .LONG TERM...(Saturday night through Wednesday) Issued at 305 PM CDT Wed Jul 3 2019 At the start of this period, there should be a modest 500 mb ridge located over TX and Mexico, with our area on the northern edge of that ridge. Stronger flow will extend from the Rockies into the northern part of the Plains and Great Lakes. Models suggest that heights will increase as the ridge builds to our south. This will probably push highs back to the 90s in the south and 85 to 90 north, and rain chances at 20-30 percent or less. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1235 PM CDT Wed Jul 3 2019 Scattered thunderstorms have been persistent over northeastern Nebraska and northwest Iowa. They may continue through the TAF period. KOFK has the best chance of being affected, with chances peaking between 20Z Wednesday to 00Z Thursday. Confidence in storm location is low. Lower ceilings build into the area by 12Z Thursday with ceilings dipping below 3000 feet and producing MVFR conditions through the remainder of the TAF period. Will have to watch for some fog development in NE Nebraska overnight. Confidence wasn't high enough to reduce visibility at this time. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && SHORT TERM...Miller LONG TERM...Miller AVIATION...Nicolaisen
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 400 PM CDT Wed Jul 3 2019 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-041100- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 400 PM CDT Wed Jul 3 2019 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Thursday Isolated to scattered thunderstorms will remain possible through at least Thursday morning. Chances should be highest prior to about 10 pm this evening. Storms could also develop later tonight over the southern parts of southeast Nebraska, mainly after about 2 am cdt. Storms that develop could produce strong outflow winds and heavy rain, which could cause flooding. Some hail could also occur. Flooding will continue near Blair and also from about Plattsmouth downstream to past Rulo, as well as along the Missouri River above Lewis and Clark Lake. .DAYS TWO THROUGH SEVEN...Thursday night through Wednesday Thunderstorm chances should increase for Thursday evening and Thursday night. Some severe storms with hail and strong winds will be possible, mainly across northeast Nebraska. There will be a continued chance of thunderstorms for the next several days, at least through Sunday. Widespread severe weather is not expected at this time, but the flash flood risk may increase Friday and Saturday. Flooding will occur around Blair and also from around Plattsmouth downstream to past Rulo, as well as along the Missouri River above Lewis and Clark Lake. .SPOTTER INFORMATION STATEMENT... Spotter activation will probably not be needed, but spotters are encouraged to report wind gusts, hail, and heavy rain amounts if they occur in your area.
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
200 PM CDT Wed Jul 3 2019
IAZ056-031930-
Shelby IA-
200 PM CDT Wed Jul 3 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SHELBY COUNTY UNTIL 230
PM CDT...
At 200 PM CDT, Doppler radar was tracking a strong thunderstorm near
Harlan, or 23 miles northwest of Atlantic, moving east at 25 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Harlan, Walnut, Tennant, Kirkman, Prairie Rose State Park, Nishna
Bend Recreation Area and Elk Horn Creek Recreation Area.
LAT...LON 4150 9525 4153 9550 4172 9539 4174 9509
4160 9509 4160 9504 4150 9504
TIME...MOT...LOC 1900Z 268DEG 20KT 4161 9537
KGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
333 PM CDT WED JUL 3 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM TSTM WND DMG 5 S HARLAN 41.58N 95.34W
07/03/2019 SHELBY IA EMERGENCY MNGR
TREES DOWN, ONE ONTO A CAMPER AT NISHNA BEND
REC. AREA.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
336 PM CDT WED JUL 3 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM TSTM WND DMG 1 W CORLEY, IA 41.58N 95.33W
07/03/2019 SHELBY IA EMERGENCY MNGR
NEW HOUSE GARAGE DOORS BLOWN IN.
&&Special Weather Statement National Weather Service Omaha/Valley Nebraska 706 PM CDT Wed Jul 3 2019 IAZ055-069-NEZ045-052-040030- Pottawattamie IA-Harrison IA-Washington NE-Douglas NE- 706 PM CDT Wed Jul 3 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POTTAWATTAMIE... SOUTHWESTERN HARRISON...SOUTHEASTERN WASHINGTON AND NORTHEASTERN DOUGLAS COUNTIES UNTIL 730 PM CDT... At 705 PM CDT, trained weather spotters reported a strong thunderstorm 5 miles southeast of Fort Calhoun, or 9 miles north of Omaha, moving northeast at 15 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. The storm also may be capable of producing a brief funnel cloud. Locations impacted include... Omaha, Fort Calhoun, Carter Lake, Crescent and Hitchcock Nature Center. This includes Interstate 29 between mile markers 58 and 74. LAT...LON 4124 9604 4139 9615 4155 9587 4134 9571 TIME...MOT...LOC 0005Z 234DEG 14KT 4140 9595 SFORTIN
The Omaha radar (KOAX), 28 km away, was scanning. The volume nearest the first event began at 00:19 UTC.
3 thunderstorm wind. Local standard time, as filed.
Large tree limbs were downed by damaging winds.
Tree fell on a home near 90th and Maple Streets in Omaha.
A large tree limb broke in damaging thunderstorm winds near 52nd and Spalding Streets in Omaha.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849393, 849394, 849395.